What is Ototoxic Hearing Loss?
The term “oto” is a prefix meaning ear while “toxic” means poison. Together, ototoxic translates to ear poisoning. Ototoxic hearing loss is caused by medications or chemicals that damage the inner ear resulting in hearing loss, tinnitus, and/or balance problems. Let’s look closer at some common causes as well as signs and symptoms you might experience. With knowledge and understanding, both prevention and treatment is available.
Causes of Ototoxic Hearing Loss
Exposure to certain types of medication as well as some environmental toxins are known to cause ototoxicity. The damage that they cause to the inner ear makes ototoxicity a type of sensorineural hearing loss. Sensorineural hearing loss is often considered permanent however in some cases with changes to medications or doses it may be possible to reverse these symptoms.
Medications that are known to causes ototoxicity:
- Non-steroidal anti-inflammatory drugs (NSAIDs)- There are common over the counter drugs that fall into this class of medications. Ibuprofens such as Motrin or Advil as well as Aspirin are all over the counter NSAIDs. Because of their ease of access and their common use, it may be unknown to many that ototoxicity is a possible side effect.
- Antibiotics- While not all antibiotics are ototoxic, aminoglycoside antibiotics are known to have the possible side effect of ototoxicity. Used to treat bacterial infections, some common aminoglycoside antibiotics are neomycin, streptomycin, and gentamicin.
- Loop Diuretics- Loop diuretics are sometimes called “water pills” by patients due to their action of reducing excess fluid accumulated in the body through urine. One of the most commonly known loop diuretics is furosemide, or Lasix. The ototoxic side effects related to loop diuretics can sometimes be reduced or reversed by changing the dose or the specific medication used.
- Chemotherapeutical agents- Chemotherapy drugs are known to have many side effects. Unfortunately, without many other options, sometimes managing the side effects of these medications is the best option. Cisplatin and carboplatin are two chemotherapies known to have ototoxic side effects.
There are many environmental toxins known to cause hearing loss, listed below are just a few of the main ones. Most of the time exposure to these toxins are related to specific professions such as firefighting, painting, construction, and landscaping. Because they are known possible exposures, personal protective equipment, PPE, can be used at work when there is a risk.
- Carbon Monoxide
Signs and Symptoms of Ototoxicity
The three main symptoms of ototoxicity are hearing loss, tinnitus, and balance problems. These can present themselves in either one or both ears as well as either suddenly or gradually over time.
- Hearing loss from medication use is classified as sensorineural hearing loss because it occurs in the inner ear. It can be categorized as mild, moderate, severe, or profound hearing loss and can be different in each ear.
- Tinnitus is the medical term for ringing in the ears. It is often, but not always, associated with hearing loss. It can sometimes be reduced or reversed if it is caused by medications by altering dose or medication.
- Balance problems and dizziness can occur with certain medication use. The inner ear’s anatomy is part of a system that regulates the body’s ability to balance. When damage to the inner ear occurs from medications or environmental toxins, disorientation and dizziness can also occur.
Prevention and Treatment
Preventing ototoxicity starts with awareness and education. When starting a new medication make sure to talk to your provider about possible side effects and what to do if and when they occur. It is not always possible to avoid ototoxic drugs, particularly if they are treating a serious health condition however by monitoring for side effects and then treating them promptly, reducing their impact is possible.
If you suspect hearing loss, tinnitus, or changes to your balance, speak to your hearing health provider as soon as possible. They will review your past medical history including any medications you are taking and your signs and symptoms. A hearing test, or audiogram, will likely follow.
Hearing aids are the most common treatment for hearing loss. Through your audiologist, they can be programmed to treat your unique hearing loss exactly.